Alert archive / Colorado / Special Weather Statements in 2024

Special Weather Statement, NWS Pueblo, CO

August 6, 2024Huerfano County, Colorado

NWS Pueblo, CO issued this special weather statement at Aug 6, 2024, 2:52 PM MDT for Huerfano County, Colorado. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2024, 2:52 PM MDT (20:52 UTC)
Expired
Aug 6, 2024, 3:15 PM MDT
In force
23 min
Issued by
NWS Pueblo, CO
Hail
0.75 in
Wind
50

County Huerfano County, CO

The radar

The Pueblo radar (KPUX), 91 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.9 hours before the alert went out and 338 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2024-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2024-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-375 J/kg
Mixed-layer LCL
2072 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

897 
WWUS85 KPUB 062052
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
252 PM MDT Tue Aug 6 2024
 
COZ079-080-086-087-062115-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Wet Mountains between 6300 and 10000Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Wet Mountains above 10000 Ft CO-
252 PM MDT Tue Aug 6 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL HUERFANO...
SOUTHEASTERN CUSTER AND SOUTHWESTERN PUEBLO COUNTIES THROUGH 315 PM
MDT...

At 252 PM MDT, Doppler radar was tracking a strong thunderstorm near
Greenhorn Mountain, or 29 miles southwest of Pueblo. This
thunderstorm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor hail damage to vegetation is 
         possible.

Locations impacted include...
Greenhorn Mountain, Rye, San Isabel, and Colorado City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3794 10511 3805 10492 3792 10474 3781 10483
      3777 10497
TIME...MOT...LOC 2052Z 324DEG 2KT 3795 10497 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

$$

kam

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 6, 2:26 PM MDT, 26 minutes earlier. Its key messages:

  • Temperatures will warm back up tomorrow with mid 90s to lower 100s on the Plains.
  • Another round of showers and thunderstorms, initially over the Mountains, then spreading into the I-25 corridor.
  • Cooler and unsettled weather Thursday through the weekend. Best chance of precip looks to be on Friday. Flash flooding will be possible for burn scar and urbanized areas.
  • Gradual warming trend Sunday through Monday with a chance of PM showers and thunderstorms.
Area forecast discussion, Aug 6, 2:26 PM MDT, 26 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
226 PM MDT Tue Aug 6 2024

.KEY MESSAGES...

- Temperatures will warm back up tomorrow with mid 90s to lower
  100s on the Plains.

- Another round of showers and thunderstorms, initially over the
  Mountains, then spreading into the I-25 corridor.

- Cooler and unsettled weather Thursday through the weekend.
  Best chance of precip looks to be on Friday. Flash flooding
  will be possible for burn scar and urbanized areas.

- Gradual warming trend Sunday through Monday with a chance of
  PM showers and thunderstorms.

&&

.SHORT TERM /THROUGH WEDNESDAY/...
Issued at 218 PM MDT Tue Aug 6 2024

Currently...showers and thunderstorms have developed across the
higher terrain early this afternoon.  These will continue to develop
and spread slowly east to southeast this afternoon.  Temperatures
are a bit cooler this afternoon, with mostly 80s to lower 90s across
the region.

Rest of today and tonight...an upper level high continues to sit
across Nevada and Utah, with weak northerly flow across Colorado. An
embedded upper vort max in the north flow will continue tracking
southeast across the region, helping to keep showers and
thunderstorms going this afternoon and evening.  SBCAPE values are a
bit elevated along the Eastern Mountains into the I-25 corridor and
low level moisture is quite high with dewpoints in the upper 50s to
lower 60s.  One or two strong to possibly severe thunderstorms may
be possible this afternoon over this area, with wind gusts to near
60 mph and hail near 1 inch in diameter may be possible.  Lightning
and locally heavy rainfall will also be storm risks, with flash
flooding possible on area burn scars and flood prone areas. Expected
any strong to severe risk to dissipate by sunset with the lose of
daytime heating.  Showers and thunderstorms will continue to shift
east to southeast into the evening hours, dissipating around
midnight.  Once storms dissipate, quiet conditions will prevail into
Wednesday morning.  Overnight lows will remain mild with 50s and 60s
across the Plains.

Wednesday...no change expected in the upper pattern with the high
sitting across Nevada into Utah.  The next upper vort max embedded
in the flow will move into the region on Wednesday afternoon.  This
will spark another round of afternoon and evening showers and
thunderstorms.  Storms will initiate across the higher terrain and
drift east to southeast into the I-25 corridor by late afternoon.
Locally heavy rainfall, gusty outflow winds and small hail may be
possible with stronger storms as they venture off the higher
terrain.  Flash flooding on area burn scars and flood prone areas
will remain possible.  Overall, temperatures will warm by 5 to 8
degrees F tomorrow, with the Plains back into the upper 90s to lower
100s. Mozley

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Issued at 218 PM MDT Tue Aug 6 2024

Wednesday evening through Sunday...

The overall longwave pattern is going to become more active during
the period in the forecast with cooler temperatures and more
unsettled conditions. A major shortwave trough is going to advance
towards the region with the passage of an associated frontal
boundary by later in the evening on Wednesday. This is going to
allow for colder air to be advected in from the north and set up for
a notably cooler day on Thursday, especially across the plains.
There will also be an increase of mid-level moisture as the
monsoonal plume gets absorbed up into the trough and remains over
the region throughout the next couple of days and the major
shortwave trough downstream undergoes very slow propagation towards
the east. The abundance of mid-level moisture, along with passing
upper level waves embedded within the longwave trough will
continue to provide the opportunity for substantial amounts of
rainfall, mainly during the afternoon and evening hours when the
atmosphere is more unstable.

At this time, deterministic models reflect that the best
chance of measurable precipitation, in correlation with higher PWAT
values, will occur on Friday. Given the increased moisture in the
lower levels as well, there will be an increased chance of the flash
flooding for burn scar and urbanized areas which are prone to
flooding. For this reason, WPC has a slight risk for excessive
rainfall over a large portion of the CWA on Thursday. Friday will be
the coolest day, and then temperatures will gradually warm through
the weekend but remain below the seasonal average for most
locations. There will also be a continued chance of beneficial rain
for most of southeast Colorado throughout the weekend as more
disturbances move overhead.

Sunday through Monday...

It will become a little warmer and drier by Sunday as the ridge over
the Four Corners area begins to expand a little further north.
Although, there will still be an ample amount of moisture remaining
over the region for there to be some heavier showers and
thunderstorms during the afternoon and evening hours, especially for
the higher terrain. By Monday, the longwave pattern will begin to
shift back to the region being more dominated by a large ridge in
place, however, it will be a "dirty ridge" with a lot of monsoonal
moisture still being advected in from the south as an upper level
high sits over Texas/Oklahoma. This will keep the chance of widely
scattered showers and thunderstorms going with temperatures right
around the seasonal average for this time of year. Flash flooding
concerns will still be a threat during this period in the forecast,
although likely not as critical as it will be from Thursday through
Sunday.   -Stewey

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 218 PM MDT Tue Aug 6 2024

KALS...VFR conditions through much of the next 24 hours. A few
showers and thunderstorms will be possible across the San Luis
Valley into evening which may impact the terminal with briefly
reduced CIGS and VIS. Gusty outflow winds may accompany any
thunderstorms that impact the terminal.

KCOS...a few showers and thunderstorms will be possible across the
Pikes Peak Region into this evening. Briefly reduced CIGS and VIS
along with gusty outflow winds may accompany any storms that impact
the terminal. Otherwise, VFR conditions are expected.

KPUB...showers and thunderstorms will be possible from late
afternoon into early evening at the terminal, with the period from
23z to 02z the most likely time period. Reduced CIGS and VIS along
with gusty outflow winds will be the main impacts.
Otherwise, VFR conditions are expected into Wednesday.  Mozley

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...MOZLEY
LONG TERM...STEWARD
AVIATION...MOZLEY
Hazardous weather outlook, Aug 6, 11:23 AM MDT, 3 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1123 AM MDT Tue Aug 6 2024

COZ058>089-093>099-071730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1123 AM MDT Tue Aug 6 2024

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms are expected over the mountains this
afternoon and spreading east into the Interstate 25 corridor by
late afternoon to early evening. A couple of storms could become
strong with wind gusts near 60 mph and hail near 1 inch in
diameter. Locally heavy rainfall will also be possible, with flash
flooding possible on area burn scars and flood prone areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Afternoon and evening thunderstorms will develop each day over
the mountains and spread off into portions of the southeast plains
during the evening and overnight hours. The greatest coverage of
thunderstorms will be over the mountains and adjacent plains.
Thunderstorms on Wednesday will be higher based with gusty winds
up to 50 mph, locally heavy rainfall and dangerous cloud to ground
lightning the primary risks. The risk for heavy rainfall capable
of producing flash flooding will increase for Thursday through the
weekend, especially for burn scars, urban areas, and locations
with susceptible soil conditions. One or two strong to severe
thunderstorms will be possible Thursday and Friday along the I-25
corridor and adjacent plains. Hail up to 1 inch in diameter and
wind gusts up to 60 mph will be possible.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

88/88

In the hours before

Special weather statement, Aug 6, 12:49 PM MDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1249 PM MDT Tue Aug 6 2024

COZ074-075-087-088-061930-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
1249 PM MDT Tue Aug 6 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL HUERFANO AND WEST
CENTRAL LAS ANIMAS COUNTIES THROUGH 130 PM MDT...

At 1249 PM MDT, Doppler radar was tracking a strong thunderstorm near
Spanish Peaks, or 24 miles northwest of Trinidad, moving east at 15
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Gulnare, Spanish Peaks, Cuchara Pass, and Boncarbo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3716 10504 3736 10503 3750 10474 3724 10462
      3716 10482
TIME...MOT...LOC 1849Z 249DEG 11KT 3731 10491

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

kam
Special weather statement, Aug 6, 2:52 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
252 PM MDT Tue Aug 6 2024

COZ079-080-086-087-062115-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Wet Mountains between 6300 and 10000Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Wet Mountains above 10000 Ft CO-
252 PM MDT Tue Aug 6 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL HUERFANO...
SOUTHEASTERN CUSTER AND SOUTHWESTERN PUEBLO COUNTIES THROUGH 315 PM
MDT...

At 252 PM MDT, Doppler radar was tracking a strong thunderstorm near
Greenhorn Mountain, or 29 miles southwest of Pueblo. This
thunderstorm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Greenhorn Mountain, Rye, San Isabel, and Colorado City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3794 10511 3805 10492 3792 10474 3781 10483
      3777 10497
TIME...MOT...LOC 2052Z 324DEG 2KT 3795 10497

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

kam

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:00 PM MDTSpecial Weather StatementPUBEl Paso30 min
Aug 5, 7:28 PM MDTFlash Flood WarningPUBEl Paso3 hr
Aug 5, 7:57 PM MDTSpecial Weather StatementPUBLas Animas33 min
Aug 6, 12:49 PM MDTSpecial Weather StatementPUBHuerfano41 min
Aug 6, 2:54 PM MDTSpecial Weather StatementPUBChaffee36 min
Aug 6, 3:50 PM MDTSpecial Weather StatementPUBFremont25 min
Aug 6, 3:59 PM MDTSpecial Weather StatementPUBFremont31 min
Aug 6, 4:26 PM MDTSpecial Weather StatementPUBFremont34 min
Aug 6, 4:37 PM MDTSpecial Weather StatementPUBFremont23 min
Aug 6, 4:59 PM MDTSpecial Weather StatementPUBSaguache31 min
Aug 6, 5:05 PM MDTSpecial Weather StatementPUBFremont25 min
Aug 6, 5:24 PM MDTFlash Flood WarningPUBFremont2 hr

Nearby

Special Weather Statements in Colorado, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.